Be wary of liver damage from pain reliever
Q. I read recently about the Food and Drug Administration's warning that acetaminophen can cause serious skin reactions. I have become more alarmed, however, by the number of people being diagnosed with liver problems as a side effect, including my 30-year-old son.
We have been taking this drug as a safe alternative to aspirin without paying attention. This is a wake-up call.
A. The skin reactions associated with acetaminophen (Tylenol) are rare, but potentially life-threatening. It took 50 years for that risk to become apparent.
Liver damage, on the other hand, has been clearly linked to acetaminophen for a long time. Although the maximum recommended dose is 4,000 mg daily, some experts recommend lowering that ceiling to 3,000 mg.
Q. I am 44 years old and took simvastatin for five years. I was very active and full of energy before taking simvastatin. Gradually, I lost strength in my body, especially in my left leg. I could hardly raise it to get out of a car or chair. I also began to have memory problems, muscle cramps, muscle twitching and fatigue.
I went to the emergency room when I got so weak I could hardly walk. There was fear I might have multiple sclerosis or Lou Gehrig's disease, but the tests came back normal.
I was told to stay off simvastatin for four to six weeks. I have noticed huge changes in only two weeks. The fatigue has gone, I can walk again, my memory and concentration are improved, my strength has returned, and my left leg is feeling better!
The neurologist does not think simvastatin could have caused these side effects, but I am convinced it did. Are there alternative ways to lower cholesterol?
A. The muscle pain and weakness you experienced have been reported by hundreds of visitors to our website (www.PeoplesPharmacy.com). We also have heard from many people that statins can cause muscle twitching, fatigue, memory problems and symptoms similar to Lou Gehrig's disease.
There are other ways to control cholesterol and reduce the risk of heart disease. Ask your doctor about drugs such as cholestyramine, niacin and aspirin. We are sending you our Guide to Cholesterol Control and Heart Health with many nondrug approaches and a discussion of the other medications. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. C-8, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
One reader shared this experience: "I have taken a number of different statins through the years and always had muscle pain. My doctor recently had me try cholestyramine. It seems to be working fine with no muscle pain. I am surprised it isn't better-known."
Q. My blood pressure was around 150/80 for several years, and I was not willing to take medicine for it. In January, I started using the RESPeRATE device 15 minutes three times a week. Gradually my pressure came down, and now it is in the range of 120/70 or lower.
Now I don't use the machine unless my numbers inch back up. All it takes is once or twice, and the blood pressure goes back down.
A. A recent randomized trial did not find the RESPeRATE biofeedback machine helpful (JAMA Internal Medicine, July 22, 2013). Your experience, however, is similar to earlier reports (Cardiology in Review, March-April 2011).
In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: www.PeoplesPharmacy.com. Their newest book is "Top Screwups Doctors Make and How to Avoid Them."